Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS North Platte, NE

May 9, 2004Blaine County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 9, 2004, 6:13 PM CDT for Blaine County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2004, 6:13 PM CDT (23:13 UTC)
Expired
May 9, 2004, 7:00 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Blaine County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:25 PM CDTHAIL 1.755 W Dunning, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 092313
SVRLBF
NEC009-100000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 700 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DUNNING...OR ABOUT 17 MILES WEST OF         
  BREWSTER...AND MOVING EAST AT 30 MPH. OTHER SEVERE THUNDERSTORMS   
  EXTENDING ALONG A LINE FROM NORTH OF BREWESTER TO NORTHEASTERN     
  BLAINE COUNTY CONTINUE TO MOVE TO THE EAST AT 20 MPH...AND ARE     
  CAPABLE OF PRODUCING PENNY SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER AROUND 640 PM CDT

LAT...LON 4202 10025 4177 10023 4178 9972 4206 9973

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:28 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 9, 2:28 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT SUN MAY 9 2004

...FORECAST FOCUS TSRAS AND SEVERE POTENTIAL IN THE NEAR TERM...THEN
EXTENDED FCST...

.DISCUSSION...
NEAR TERM (TONIGHT THROUGH WEDNESDAY)...STORMY PATTERN TO CONTINUE
THROUGHOUT THE NEAR PERIOD STARTING TONIGHT. PRECIPITATION WILL COME
IN TWO WAVES WITH THE FIRST BATCH INITIATING ALONG THE DRYLINE BY
LATE AFTERNOON. 50F DEWPOINT LINE ALIGNED FROM IML TO ONL BY 21Z
THIS AFTERNOON AND THIS IS PROBABLY A TAD TOO FAR EAST (FOR LBF AND
VICINITY) BASED ON THE LATEST SFC CHART. LENDING SUPPORT TO EARLY
INITIATION IS THE WEAK CAP THIS AFTERNOON ALREADY EVIDENT FROM THE
CU DEVELOPMENT JUST TO OUR EAST. SHEAR INITIALLY WEAK ON THE ORDER
OF 25 TO 35 KTS (0-6KM) STRENGTHENS OVERNIGHT. SHOULD SEE SOME
ROTATION WITH THESE OVERNIGHT...SO HAIL AND WIND THREAT LOOKS
VIABLE...HOWEVER PLAYING THE CLIMO GAME...TORNADO THREAT SHOULD
DIMINISH SUBSTANTIALLY AFTER SUNSET AS LL INVERSION SETS UP...AND
WITH SRH VALS MARGINAL...TORNADO THREAT MINIMAL THIS AFTN AS WELL.
SECOND BATCH OF PRECIP ARRIVES LATER TONIGHT AS A WEAK DISTURBANCE
(ALREADY EVIDENT OVER CENTRAL WY) LIFTS EWD LATER THIS EVENING. NOSE
OF H85 JET PENETRATES THE SWRN ZONES LATER TONIGHT LEADING TO THE
NOTION OF INCREASED POPS. AS MENTIONED EARLIER...SHEAR LOOKS VERY
FAVORABLE FOR ROTATING STORMS...TYPICALLY AT THAT TIME OF
NIGHT...MORE OF A HAIL/WIND EVENT. BETTER SVR WX SCENARIO SETTING UP
TOMORROW AFTERNOON AS SFC FRONT STALLS ACROSS NRN KS. SHEAR MUCH
STRONGER IN THE VICINITY OF THIS FEATURE TOMORROW AFTERNOON AS
EVIDENCED AT THE 0-6KM LVL AND EHI VALS IN EXCESS OF 3 MONDAY AFTN.
OF COURSE SVR THREAT DEPENDS HEAVILY ON THE STRENGTH OF THE MCS
TONIGHT AND WHERE THE FRONT DECIDES TO SET UP SHOP TOMORROW. INITIAL
THOUGHTS PLACE THIS FEATURE ACROSS NRN KS EXTENDING NWD INTO NERN CO
AND THE SRN NEBR PANHANDLE...MAINLY ALONG THE THETA E AXIS. IN SHORT
WHEN IT DOES FIRE ALONG THE FRONT MON AFTN...IT WILL GET REAL
INTERESTING. WITH LLJET COMMENCING ONCE AGAIN OVERNIGHT MONDAY
NIGHT...TSRAS SHOULD HOLD TOGETHER AS THEY RIDE THE SWRLY MID LVL.
INTO THE SWRN AND CENTRAL FA. MORE OF THE SAME ON TUESDAY AND
WEDNESDAY AS WRN TROF AMPLIFIES. SHOULD SEE THE ARRIVAL OF
SHORTWAVES EVERY 12 TO 18 HRS. AT THIS JUNCTURE...DIFFICULT TO
PINPOINT TIMING AND LOCATION...SO CHANCE POPS RETAINED.

LONG TERM (THURSDAY THROUGH SUNDAY)...EXTENDED FCST MORE IN DOUBT
TODAY AS MODELS CONTINUE TO SLOW THE PROGRESSION OF THE LONG WAVE
TROF LATER IN THE WEEK. ENSEMBLES CONTINUE TO INDICATE THE GFS SOLN
THE OUTLIER WITH A SLOWER...AND MORE AMPLIFICATION IN THE H5 FLOW
FROM FRIDAY ON. LOOKING AT THE ENSEMBLE MOS...THE GFS HAS THE HIGHEST
POPS FOR LBF AND VTN FROM LATE FRIDAY THROUGH SUNDAY...AT OR NEAR 30
WITH THE OTHER MEMBERS MAINLY IN THE LOWER 20S. WITH CLIMO IN THE IN
THE LOWER TO MID 30S FOR POPS...AM INCLINED TO LEAVE THE WEEKEND DRY
FOR NOW. AS FOR TEMPERATURES...COOL BIAS EVIDENT AGAIN AS THE GFS IS
THE COOLEST OF THE ENSEMBLE MEMBERS. THIS BIAS IS REFLECTED IN THE
MEX NUMBERS AS WELL. WITH THIS IN MIND...WILL GO WITH WARMER THAN
GUIDANCE TEMPS FOR TEMPS THIS WEEKEND.

&&

.SYNOPSIS...

19Z SFC ANALYSIS INDICATING SFC LOW OVER ERN SD WITH SFC TROF
EXTENDING SSWD INTO NORTHERN...THEN SWRN NEBR. CONVECTION ALREADY
FIRING IN THE VICINITY OF THIS BOUNDARY ACROSS E CENT COLORADO.
FURTHER WEST...WEAK DISTURBANCE ENTERING CENTRAL WYOMING ATTM WITH
SEVERAL ELEVATED TOWERS FIRING ACROSS SERN WYOMING. INITIATION
STILL LOOKS FAVORABLE ALONG THE DRYLINE WITH THE WEAKEST CAP NOTED
ACROSS THE SRN THIRD OF THE FA.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CLB
Hazardous weather outlook, May 9, 3:45 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN MAY 9 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-101030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
345 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS EVENING.
SEVERAL BOUNDARIES REMAIN ACROSS THE STATE WITH A WEAK COLD FRONT
MOVING SOUTHEAST ACROSS NORTHWESTERN NEBRASKA. AS THE FRONT MOVES
EAST...IT WILL ENCOUNTER AN UNSTABLE ATMOSPHERE WITH THUNDERSTORMS
EXPECTED TO DEVELOPMENT IN AREAS EAST OF A LINE FROM NAPER IN BOYD
COUNTY...TO STAPLETON IN LOGAN COUNTY...TO PALISADE IN HAYES COUNTY.
THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. OVERNIGHT
LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE...HOWEVER THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY THE COLD FRONT WILL STALL ACROSS EASTERN NEBRASKA AND BEGIN
TO MOVE NORTH AS A WARM FRONT ACROSS THE PANHANDLE. AREAS SOUTH OF
THE FRONT WILL HAVE A CONTINUED THREAT OF SEVERE WEATHER...GENERALLY
SOUTH OF A GORDON IN SHERIDIAN COUNTY...TO TAYLOR IN LOUP COUNTY
LINE. ON TUESDAY A DISTURBANCE WILL MOVE EAST ACROSS THE ROCKIES AND
INTERACT WITH SEVERAL BOUNDARIES REMAINING OVER THE CENTRAL
PLAINS...GIVING THE ENTIRE OUTLOOK AREA A CHANCE FOR SEVERE
THUNDERSTORMS. THE CHANCE FOR SHOWERS WILL LINGER INTO WEDNESDAY AS
THE SYSTEM MOVES SOUTHEAST THROUGH THE PLAINS STATES. COOLER AIR WILL
RETURN BEHIND THE FRONTAL SYSTEM WITH TEMPERATURES RETURNING TO MORE
SEASONABLE READINGS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING IN AREAS EAST OF
A LINE FROM SPRINGVIEW IN KEYA PAHA COUNTY...TO PALISADE IN HAYES
COUNTY. ACTIVATION MAY ALSO BE REQUIRED ON MONDAY AND TUESDAY ACROSS
PORTIONS OF THE OUTLOOK AREA.

MASEK

In the hours before

Local storm report, May 9, 5:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             8 NE DUNNING            41.91N 99.99W
05/09/2004  0.88 INCH        BLAINE             NE   PUBLIC

&&

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:51 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt39 min
May 9, 5:33 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup42 min
May 9, 6:02 PM CDTSevere Thunderstorm WarningLBFHolt, Rock58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.